Alert archive / Michigan / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 4, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Apr 18, 2025, 11:11 PM EDT for Crawford County, Michigan. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2025, 11:11 PM EDT (03:11 UTC)
- Expired
- Apr 18, 2025, 11:33 PM EDT
- In force
- 22 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Crawford County, MI
The radar
The NCL Michigan radar (KAPX), 28 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 3.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 633 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
647
WUUS53 KAPX 190311
SVRAPX
MIC039-190345-
/O.NEW.KAPX.SV.W.0004.250419T0311Z-250419T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
1111 PM EDT Fri Apr 18 2025
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Crawford County in northern Michigan...
* Until 1145 PM EDT.
* At 1110 PM EDT, a severe thunderstorm was located near Grayling,
moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Lovells around 1120 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4465 8482 4486 8455 4485 8438 4463 8437
4451 8465 4451 8471
TIME...MOT...LOC 0310Z 239DEG 48KT 4462 8467
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
mswb3 follow-up statements
814
WWUS53 KAPX 190317
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
1117 PM EDT Fri Apr 18 2025
MIC039-190345-
/O.CON.KAPX.SV.W.0004.000000T0000Z-250419T0345Z/
Crawford MI-
1117 PM EDT Fri Apr 18 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT
FOR EASTERN CRAWFORD COUNTY...
At 1116 PM EDT, a severe thunderstorm was located 7 miles east of
Grayling, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Lovells around 1120 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4458 8449 4470 8471 4486 8452 4485 8438
4463 8437 4459 8447
TIME...MOT...LOC 0316Z 239DEG 48KT 4467 8456
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
msb259
WWUS53 KAPX 190330
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
1130 PM EDT Fri Apr 18 2025
MIC039-190345-
/O.CON.KAPX.SV.W.0004.000000T0000Z-250419T0345Z/
Crawford MI-
1130 PM EDT Fri Apr 18 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT
FOR NORTHEASTERN CRAWFORD COUNTY...
At 1129 PM EDT, a severe thunderstorm was located near Garland, or 7
miles south of Lewiston, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Crawford County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4466 8438 4475 8454 4485 8439 4485 8438
4466 8437
TIME...MOT...LOC 0329Z 239DEG 48KT 4476 8434
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
msb245
WWUS53 KAPX 190333
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
1133 PM EDT Fri Apr 18 2025
MIC039-190343-
/O.CAN.KAPX.SV.W.0004.000000T0000Z-250419T0345Z/
Crawford MI-
1133 PM EDT Fri Apr 18 2025
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRAWFORD COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
&&
LAT...LON 4466 8438 4475 8454 4485 8439 4485 8438
4466 8437
TIME...MOT...LOC 0329Z 239DEG 48KT 4479 8428
$$
msbWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 8:28 PM EDT, 2 hours 43 minutes earlier. Its key messages:
- Showers and some thunderstorms possible this afternoon; minimal chance for severe weather for Saginaw Bay region
- Rainy and breezy conditions expected Sunday night into Monday night.
- Above normal temperatures likely later next week.
Area forecast discussion, Apr 18, 8:28 PM EDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 828 PM EDT Fri Apr 18 2025 .KEY MESSAGES... - Showers and some thunderstorms possible this afternoon; minimal chance for severe weather for Saginaw Bay region - Rainy and breezy conditions expected Sunday night into Monday night. - Above normal temperatures likely later next week. && .UPDATE... Issued at 820 PM EDT Fri Apr 18 2025 Surface cold front slowly working south into the northern Lakes this evening as a weak area of low pressure works northeast up along it. Combination of moisture convergence and increasing forcing kicking off scattered showers and thunderstorms across the area this evening. Nothing severe with limited instability, but have had reports of pea size hail with some of the stronger storms. Expect more showers and embedded storms to spread across the area through the early overnight, with rain exiting off to our east as we head through early Saturday morning. Still the small chance for an isolated severe storm this evening, but more than likely storms will remain sub-severe. && .SHORT TERM /THROUGH SATURDAY/... Issued at 354 PM EDT Fri Apr 18 2025 PATTERN SYNOPSIS/FORECAST: First round of convective activity now well stage-right. Some clearing earlier this afternoon in its wake...but clouds now spreading back in as moisture increases from the southwest ahead of the positively tilted trough axis aloft...and subtle PV maxes embedded in the main flow. Surface low over SW WI with an area of convection developing over northern IL...and subtle/nebulous boundary across southern WI into northern MI to a surface low well north over Ontario. Winds generally NW behind this; generally some kind of southerly component ahead of this. Expecting the overall front/surface trough axis to slowly drop southeastward through the night; troughing lingers in the region through Saturday afternoon, with a much cooler but potentially breezy day...until high pressure finally tries to build back into the area late in the day. Primary Forecast Concerns: Thunderstorm/severe(?) potential through tonight...at this point...not sure how much in the way of actual severe weather will end up developing. Do think we still have a shot at seeing some rain and perhaps embedded thunder through this evening. A lot of gravity waves showing up on satellite imagery with the mid/high moisture moving in...and do wonder if this will be able to influence anything that does try to crop up. Area of convection developing over S WI/N IL...and initial thoughts are this will primarily track through SW Lower MI again...where temps are warmer despite morning convection. Across our area...think there is still enough instability aloft to support somewhat deeper convection if we can get enough forcing aloft to kick things off. Best chance for this would be generally along and south of the M-72 corridor...with hail still the most likely threat, followed by wind...though we may very well end up on the stratiform rain side of things yet again. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... Issued at 354 PM EDT Fri Apr 18 2025 Easter Sunday looks like it will be alright weather wise with sunshine giving way to increasing cloudiness. Temperatures for most will be near seasonable levels (low and mid 50s), except cooler near the Lake Huron shorelines as easterly winds come off the cold lake. More much needed rainfall is then expected Sunday night into Monday as low pressure moves across the region. Winds will be gusty at times as well. The remainder of the forecast looks mainly uneventful with extended guidance varying on possible disturbances moving through the flow. Seasonably warm Monday followed by cooler readings on Tuesday. This is likely to be followed by a warming trend through the remainder of the work week with highs in the 50s and even 60s by the end of the week. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 731 PM EDT Fri Apr 18 2025 IFR cigs and accompanying showers with some embedded thunderstorms expected to spread across the taf sites this evening into the early overnight. Some storms may produce brief heavy rains and small hail. Slow improvement expected very late tonight into Saturday morning. Cigs expected to rise to VFR as we head through Saturday afternoon. Light winds become gusty out of the northwest later tonight and Saturday. && .APX WATCHES/WARNINGS/ADVISORIES... MI...None. MARINE...None. && UPDATE...MSB SHORT TERM...FEF LONG TERM...AJS AVIATION...MSB
Hazardous weather outlook, Apr 18, 8:31 PM EDT, 2 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 831 PM EDT Fri Apr 18 2025 MIZ016>018-020>036-041-042-086>088-095>099-200045- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 831 PM EDT Fri Apr 18 2025 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Tonight. There is a chance of thunderstorms through the early overnight. Chances for stronger storms with strong winds and hail are low but non- zero, especially near and south of M-72. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-200045- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 831 PM EDT Fri Apr 18 2025 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Tonight. There is a chance of thunderstorms through the early overnight. Chances for stronger storms with strong winds and hail are low but non- zero, especially near Manistee on Lake Michigan nearshores...and near and south of Alpena on the Lake Huron nearshores. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight. For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Apr 18, 7:14 PM EDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Gaylord MI
714 PM EDT Fri Apr 18 2025
MIZ029-035-036-182345-
Iosco MI-Ogemaw MI-Oscoda MI-
714 PM EDT Fri Apr 18 2025
...A STRONG THUNDERSTORM WILL IMPACT OGEMAW...SOUTHEASTERN OSCODA AND
NORTHWESTERN IOSCO COUNTIES THROUGH 745 PM EDT...
At 714 PM EDT, Doppler radar was tracking a strong thunderstorm over
West Branch, moving northeast at 55 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Hale, Selkirk, Plainfield Township, West Branch, Lupton, Long Lake,
Rose City, Rifle River State Park, South Branch, and Skidway Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4428 8362 4416 8427 4428 8437 4433 8437
4460 8389 4451 8389 4451 8379
TIME...MOT...LOC 2314Z 240DEG 49KT 4428 8425
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
msbLocal storm report, Apr 18, 8:25 PM EDT, 2 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
825 PM EDT Fri Apr 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM Hail 2 W West Branch 44.28N 84.27W
04/18/2025 E0.25 Inch Ogemaw MI Public
Report of pea sized hail near West Branch
via Facebook. Time estimated by radar.
&&
HADLocal storm report, Apr 18, 10:36 PM EDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
1036 PM EDT Fri Apr 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM Hail 1 SW Manistee 44.22N 86.33W
04/18/2025 E0.70 Inch Manistee MI Public
Report of dime sized hail south / west of
Manistee.
&&
HADLocal storm report, Apr 18, 10:58 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
1058 PM EDT Fri Apr 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1057 PM Rain 1 N Wellston 44.23N 85.95W
04/18/2025 M1.11 Inch Manistee MI Trained Spotter
24 hour total rainfall.
&&
HADSpecial weather statement, Apr 18, 11:06 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1106 PM EDT Fri Apr 18 2025
MIZ028-190330-
Crawford MI-
1106 PM EDT Fri Apr 18 2025
...A STRONG THUNDERSTORM WILL IMPACT CRAWFORD COUNTY THROUGH 1130 PM
EDT...
At 1106 PM EDT, Doppler radar was tracking a strong thunderstorm near
North Higgins Lake, or near Grayling, moving northeast at 55 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Lovells, Grayling, and Hartwick Pines State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4455 8486 4457 8485 4467 8485 4486 8465
4485 8438 4463 8437 4451 8461 4451 8481
TIME...MOT...LOC 0306Z 239DEG 49KT 4457 8475
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
msbLocal storm report, Apr 18, 11:10 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Gaylord MI
1110 PM EDT Fri Apr 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM Hail Falmouth 44.25N 85.08W
04/18/2025 M0.25 Inch Missaukee MI Public
Pea sized hail reported in Falmouth at
11:05pm.
&&
HADThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 10:10 PM EDT | Severe Thunderstorm Warning | APX | Wexford | 28 min |
| Apr 18, 10:21 PM EDT | Severe Thunderstorm Warning | APX | Manistee | 39 min |
| Apr 18, 11:06 PM EDT | Special Weather Statement | APX | Crawford | 24 min |
| Apr 18, 11:48 PM EDT | Special Weather Statement | APX | Antrim | 42 min |
| Apr 19, 12:21 AM EDT | Special Weather Statement | APX | Cheboygan | 39 min |
| Apr 19, 4:00 AM EDT | Small Craft Advisory | APX | 16 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.